Using OTC to make your child sleep — The Bump
Pre-School

Using OTC to make your child sleep

I need some information, articles, and anything else pretaining to the use of benadryl to put your child to sleep.

 

My SS mother has told us she uses it to help make him go to sleep. My SS (5yr) has also told us many times about his "sleepy medicine"  Lately he has been waking up in the early morning and throwing up. His mother is claiming he is lactose intolerant/ allergic to milk. And when she called his Dr. the Dr. just old her to keep him off milk for 2weeks w/o an appointment. 2weeks rolls by and still no appointment dated...SS is then told to stay of milk for 6months!  (Agian I state NO allergy testing is being done or being planned for this child!!!) 

My DH and I are planning on taking him to our Dr. and getting to the bottom of all this...but I am looking for articles trying to help support our case of child abuse by drugging SS.   (I think the Benadryl is causing some problems with the poor boy)

TIA (this is posted on a few boards so as to get as much info. as I can)

Re: Using OTC to make your child sleep

  • Not sure what kind of article you are looking for.  I'd look into your state laws and definately call Child Protective Services to inquire about the situation (when does daily giving of medicine become abusing medicine?).  Does the bottle say it can be given daily for an extended period of time?   

    Also call the Dr and inquire about the long term effects of Benadryl usage and see if his symptoms match up with a reaction.  I imagine that a 5 year old calling something his "sleepy medicine" will catch the attention of a Dr.  Take him there ASAP.

     Do you have part custody of this child?

     

    http://www.ehow.com/about_5095177_longterm-side-effects-benadryl.html 


    Image and video hosting by TinyPic Image and video hosting by TinyPic
    Aiden 10.17.07 Emma 07.15.10
  • She has residential custody and he has visting custody? In Ohio shared parenting = joint custody. (which they have) The mother does not aknowledge this though. She tries to tell him he has no rights on anything. The county she lives in is known for being a tough county for the father to have a say in anything even if its in the papers:(

    I would understand more if he was a drunk, drug addicted dead beat but hes an honest loving non paymeny missing father.

    I cant wait until we get him into our Dr. I have a feeling its going to be alot of appts. but eventully I think we will get evidence that he is not allergic/ lactose intol. and that it may have something to do with the long term dosing of medicine.

  • I work as a PA in adolescent medicine, so not quite 5 years old. Many of our kids take Benadryl as prescribed by the psychiatrist to sleep. This is a common practice. Some providers shy away from it because of the possibility of urinary retention and building a tolerance to the medication. It does not sound like abuse to me. I can not think of how it may be associated with the vomiting, but anything is possible. Benadryl is a fairly safe drug, even when used in children. People with allergies take it on a daily basis for years.
  • It's a slightly different bent than every night use, but I thought this article about it was really great:

     

    http://seattlemamadoc.seattlechildrens.org/if-it-were-my-child-no-benadryl-for-the-plane/

  • I am a pharmacist and the main side effects from continued use of Benadryl include urinary retention, dry mouth, dry eyes, constipation, and dizziness (and of course drowsiness). Also, more severe and rare side effects include heart arrythmias and allergic reactions. Also, children in particular are prone to paradoxical reactions, meaning it can make the child hyperactive rather than sleepy and this can be unpredictable amoung different children. However, nausea and vomiting are side effects of Benadryl, but I would not say this would be common clinically. In fact Benadryl can be used to prevent motion sickness. One of the labled indications for Benadryl use is to induce mild nighttime sedation in children. There are no warnings associated with Benadryl regarding daily use. It is generally not a prefered drug in the elderly due to the dizziness it can cause and the inherit risk of falls. So the better question, I think, regarding your situation is how MUCH Benadryl is the child getting? Is it a usual dose or a high dose? How often are they getting it? How long has this being going on? I am not sure the vomiting is from a Benadryl OD, but there may be an issue there if the medication is being used at excessive doses or if it causes other side effects (falls, etc.) that may injure the child. As far using it too frequently, that will be difficult to prove what exactly "too frequently" is for the child with this drug. In my book, that would be when the child is having side effects affecting his safety, like falls.
This discussion has been closed.
Choose Another Board
Search Boards